Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Suffer from anxiety induced insomnia. Taken Zolpidem. Help?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions

I don't sleep well at night because of anxiety-induced insomnia and have taken zolpidem in the past but stopped taking it because of drug seeking behavior. However, the last few days I have been experiencing really bad insomnia (not sleeping until 4:00am), and it's driving me crazy, but I don't know if I'll be able to get a prescription for sleeping meds because of my history. I just moved to a new city and don't have insurance, so I don't have a doctor to go see, and even if I did, they would probably look up my controlled substance history (my state has a database) and will likely not give me the meds I need because of my past abuse.

I asked about this several days ago on this site but didn't respond to the doctor who answered my question because the query was closed before I was able.

Please help!

Posted Thu, 8 Aug 2013 in Anxiety and Stress
Answered by Dr. Jorge Brenes-Salazar 29 minutes later

It may be time to consider some non-pharmacologic options for insomnia; currently there are specialists in Sleep Medicine that work wonders in terms of using alternative approaches for insomnia. There are a series of benign interventions that you could use, including chamomille tea, melatonin supplements and over-the counter sleep aids, such as Benadryl which are safe at recommended doses. Once you have had an addiction problem, zolpidem, benzodiazepines and such medications can get you hooked up; I have had 80 year old females who have come to my office strictly for prescriptions of benzos, in a life or death tone...

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Suffer from anxiety induced insomnia. Taken Zolpidem. Help? 1 hour later
This is certainly not life or death, just inconvenient and annoying.

I can't disagree that what you've suggested would definitely be ideal, and I've tried the natural remedies I've been told of with varying success. Just last night I took melatonin and still didn't fall asleep until after 4:00. :/ And Benadryl (diphenhydramine) is not helpful because it brings on worsened RLS issues. I also did a preliminary sleep study once and was told I didn't need to do the full study because once I'm asleep, apparently my sleep patterns are relatively normal.

Interestingly, even though I overused zolpidem for a while, it was the intermittent use of a benzo (clonazempam) that helped me get it under control before I eventually stopped taking it. I currently don't take either (obviously, or I wouldn't be having an issue).

I do have a therapist that I started seeing who's been helpful, but I haven't been to see her in a few weeks because I was out of town and since I've been back, she's been out for surgery. There's very likely a link between my increased insomnia and lack of visits with her, which is part of the reason I thought a short-term fix like zolpidem might be helpful, just to get me through until I can get back to see her. And obviously, once I talk to her again, I can get a recommendation for a new MD or psychiatrist in my area, since I will eventually run out of refills for my other meds and will likely have to see someone. I just don't know what to do at the moment because I don't want to spend who knows how much money for a random doctor who may or may not be able to help me...
Answered by Dr. Jorge Brenes-Salazar 7 hours later
I understand XXXXXXX it may be difficult to obtain a prescription from a physician given the substance abuse background; nevertheless, I think that when you find a new provider in your area, it would be best for him to be either a psychiatrist or a sleep specialist; I do encourage you to be as honest as you have been with me, so that they understand your situation

wish you the best

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor